Wyoming, 2011

Winter Storm in Wyoming, January 16 to 17, 2011

January 16 to 17, 2011 · NWS RIW · 2 events in 2 counties and zones

A series of disturbances in a moist Pacific flow brought one to two feet of snow to the mountains of western Wyoming. Warm air in place allowed the western valleys to receive primarily rain during this period.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A series of disturbances in a moist Pacific flow brought one to two feet of snow to the mountains of western Wyoming. Warm air in place allowed the western valleys to receive primarily rain during this period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 15, 2:57 PM MST, 10 hours 3 minutes earlier.

Area forecast discussion, Jan 15, 2:57 PM MST, 10 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
257 PM MST SAT JAN 15 2011

SHORT TERM...TONIGHT THROUGH TUESDAY
MIXING GOING ON IN A LOT OF AREAS TODAY WITH INCREASING PRESSURE
GRADIENT...INCREASED CLOUD COVER HAMPERING OVERNIGHT INVERSIONS
AND INCREASED LEE TROUGHING WITH ARCTIC BOUNDARY JUST OFF TO THE
NE. ALL THE BASINS WARMED AT LEAST INTO THE 30S WITH MANY AREAS
WITH ANY BREEZE AT ALL WARMING INTO THE 40S. FIRST SHORTWAVE IS
MOVING INTO MT ATTM WITH MOST OF THIS ENERGY STAYING TO THE NORTH.
ISENTROPIC UPGLIDE WILL INCREASE ACROSS THE WEST LATE TONIGHT AND
CONTINUE THROUGH SUNDAY AND EVEN SUNDAY NIGHT. AT LEAST TWO
EMBEDDED SHORTWAVES WILL MOVE THROUGH THE FLOW AS STRONG 150KT+ JET
COMES ONSHORE AND SAGS SWD SUNDAY INTO SUNDAY NIGHT. THE WARM
ADVECTION PATTERN WILL MAKE FOR A CHALLENGING FORECAST FOR THE
JACKSON AND STAR VALLEYS AS INITIAL SNOW SUNDAY MORNING WILL
LIKELY MIX WITH OR CHANGE TO RAIN IN THE LOWER PORTIONS OF THE
VALLEYS SUNDAY AFTERNOON THROUGH SUNDAY NIGHT AS GRADUAL H7-H8
WARMING OCCURS. H7 TEMPS START NEAR -6C BUT WARM TO BETWEEN -2C
AND -3C SUNDAY EVENING. THE HIGHER PARTS OF THE VALLEYS MAY STAY
SNOW PRODUCING SOME SIGNIFICANT SNOWFALL WHILE OTHER AREAS SEE
ONLY AN INCH OR TWO BETWEEN SUNDAY AND MONDAY. THE MOUNTAINS WILL
LIKELY SEE SIGNIFICANT FALL...MAINLY FOR THE TETONS AND GROS
VENTRES SOUTH TO THE WYOMING AND SALT RANGES. A WINTER STORM WATCH
HAS BEEN POSTED FOR THESE AREAS FROM 3AM SUNDAY THROUGH 5 PM MONDAY.
ADDITIONAL LIGHT SNOW WILL FALL TONIGHT AND LIKELY CONTINUE MONDAY
NIGHT AND TUESDAY.

THE RIGHT FRONT QUAD OF THE JET MAY AID IN HIGH WIND POTENTIAL FOR
THE EAST SLOPE OF THE ABSAROKAS AND CODY FOOTHILLS ON SUNDAY. LCL
WRF HAS A STRONG GAP FLOW SIGNATURE WITH SOME POTENTIAL FOR A MTN
WAVE EVENT WITH STABLE MTN TOP LAYER AND SOME LEE BENDING OF THE
ISENTROPES. VARIOUS FROUDE CALCULATIONS ALSO SHOW SOME POTENTIAL
WITH THE NUMBER BEING NEAR 1 AT TIMES. THE WIND CORRIDOR ALSO
LOOKS VERY WINDY BUT NW MID LEVEL FLOW IS NOT OPTIMAL SUNDAY INTO
SUNDAY NIGHT. WORTH WATCHING YET BUT STICKING WITH GENERAL 20 TO
30KT SUSTAINED WINDS WITH GUSTS OF 40 TO 50 MPH. THE GREENS AND
RATTLESNAKES WILL BE THE ONE TO WATCH VERY CLOSELY. THAT FIRST
WAVE THAT GETS THE SNOW CRANKING IN THE WEST SUNDAY MORNING THEN
PUSHES EAST OF THE DIVIDE LIKELY CREATING A SWATH OF RAIN AND SNOW
ACROSS OUR NERN ZONES LATE SUNDAY MORNING INTO THE AFTERNOON. THE
JET THEN SAGS SWD OVER THE WATCH AREA FOR INCREASING WINDS AND
CONTINUED SNOWFALL ALONG WITH A SLOWLY DESTABILIZING AIRMASS INTO
MONDAY MORNING. SECOND SHORTWAVE WILL ALSO BRING AN INCREASED
CHANCE OF PCPN EAST OF THE DIVIDE ON MONDAY ALONG WITH A LOT OF
WIND. WIND RIVER BASIN WILL BE ONE AREAS TO WATCH MONDAY WITH
INCREASING W TO E PRESSURE GRADIENT...STRONG WINDS ALOFT AND CAA.
SOME THREAT ON SUNDAY OR SUNDAY NIGHT WITH NW-SE JET CORE ALOFT
BUT EVEN THE LCL WRF IS KEEPING LGT AND VARIABLE WINDS OVER THE
AREA. STILL WORTH KEEPING AN EYE ON AS WE HAD 30KT WINDS TODAY.
GFS HAS VERY WARM TEMPS ON MONDAY AND FORECAST GENERALLY LEANED ON
COOLER BUT STILL MILD MET GUIDANCE. HARD TO SEE NEARLY 60 IN
LANDER ON MONDAY WITH FORECAST H5 TEMPS OF -5 COMBINED WITH CLOUD
COVER AND STRONG WINDS. SOME LIGHT SNOW WILL CONTINUE OUT WEST
THROUGH TUESDAY AND IN THE NRN MTNS.

LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
NORTHWEST FLOW PERSISTS OVER AREA THROUGH THIS PERIOD. SNOW LIKELY
IN THE WESTERN MOUNTAINS AND FAR WEST VALLEYS AHEAD OF A COLD FRONT
ON TUESDAY.  THIS MODIFIED ARCTIC FRONT WILL PUSH SOUTH ACROSS CENTRAL
WYOMING TUESDAY NIGHT/WEDNESDAY MORNING USHERING IN CHANCES OF SNOW
AND MUCH COLDER TEMPERATURES.  MOSTLY DRY AND COOL CONDITIONS
EXPECTED TO FOLLOW ON THURSDAY.  A RETURN TO NEAR NORMAL
TEMPERATURES WITH CHANCES OF SNOW RETURNING TO THE WEST...AND LESSER
SO ACROSS THE NORTH...EXPECTED FRIDAY AND SATURDAY.

LATEST ECMWF HAS FINALLY NIXED THE CLOSING OFF A SW LOW ON BACKSIDE
OF LONGWAVE TROUGH OVER CENTRAL NORTH AMERICA.  THE ECMWF...AND TO A
LESSER EXTENT THE GEM...SHOW A CROSS POLAR FLOW POURING INTO
BACKSIDE OF THIS TROUGH TUESDAY AND WEDNESDAY...WITH THE ECMWF
BRINGING -40C H5 COLD POOL INTO THE NORTHERN PLAINS ON WEDNESDAY.
THE GFS WAS MORE PROGRESSIVE AND FLATTER WITH THE FLOW OVER NORTH
AMERICA AND EASTERN PACIFIC.  THE ECMWF SOLUTION IS PREFERRED FOR
THIS FORECAST PERIOD.  NW DIFLUENT FLOW INTO WEST PRECEDES STRONG
SHORTWAVE THAT WILL DIG ACROSS NORTHERN GREAT BASIN ACROSS CENTRAL
ROCKIES TUESDAY NIGHT AND WEDNESDAY.  THUS...THE BEST POTENTIAL FOR
SIGNIFICANT SNOWFALL IN THE WEST DURING THIS PERIOD WILL BE ON
TUESDAY. DIGGING UPPER TROUGH WILL PULL ARCTIC FRONT OVER
NORTHERN PLAINS BACK AGAINST THE DIVIDE...SPREADING CHANCES OF
LIGHT SNOW ACROSS CENTRAL WYOMING TUESDAY NIGHT THROUGH WEDNESDAY
WITH THESE CHANCES SHIFTED EAST...MAINLY DOWN THE INTERSTATE 25 CORRIDOR
WEDNESDAY NIGHT. ECMWF SLOWER TO MOVE COLDER AIRMASS OUT OF AREA
LATE IN THE WEEK...KEEPING MORE AMPLIFIED NW FLOW OVER AREA WITH A
COUPLE OF CLIPPERS IN THE FLOW FRIDAY AND SATURDAY. MAIN CHANGES
TO THE ONGOING TEST BED...TEMPERATURES WERE ADJUSTED DOWNWARD FROM
BCCONSALL GUIDANCE...ESPECIALLY ON WEDNESDAY AND THURSDAY...AND
CONSALL POPS WERE ADJUSTED UPWARD TO CHANCE CATEGORY BEHIND ARCTIC
FRONT TUESDAY NIGHT THROUGH WEDNESDAY NIGHT ACROSS CENTRAL AREAS.

AVIATION...
A STRONG NORTHWEST FLOW WILL USHER IN AMPLE PACIFIC MOISTURE INTO
WYOMING FOR THE NEXT COUPLE OF DAYS. SEVERAL WEATHER DISTURBANCES
WITHIN THE FLOW WILL DUMP HEAVY SNOW AMOUNTS OVER FAR WESTERN
WYOMING WITH ONE SUCH FEATURE DELIVERING INCREASING SNOWFALL TO FAR
WESTERN WYOMING LATE TONIGHT AND INTO SUNDAY AND WILL BE AIDED BY A
STRONG AREA OF WINDS WITHIN THE JET STREAM ALOFT. THIS WILL RESULT IN
GRADUALLY LOWERING CIGS AND VSBY FOR KJAC AFTER 00Z THIS EVENING
WITH WIDESPREAD IFR CONDITIONS AND MTN OBSCURATIONS EXPECTED BEFORE
DAWN. THE SNOW MAY MIX WITH OR CHANGE TO RAIN BY LATE SUNDAY
AFTERNOON...ESPECIALLY BELOW 6000 FEET IN THE WESTERN VALLEYS WHERE
MVFR CONDITIONS WILL BECOME MORE PREVALENT. KPNA...AND TO A LESSER
EXTENT...KBPI WILL EXPERIENCE MVFR CONDITIONS BY 09Z ALONG WITH MTNS
OBSCURATIONS THAT WILL CONTINUE THROUGH SUNDAY.

EAST OF THE CONTINENTAL DIVIDE DRIER AND WINDY CONDITIONS ARE
EXPECTED. VERY STRONG WEST WINDS OF 60 MPH WITH GUSTS IN EXCESS OF
80 MPH ARE POSSIBLE ACROSS THE EAST SLOPE OF THE ABSAROKA MOUNTAINS
AND SOME OF THE CODY FOOTHILLS AFTER 09Z TONIGHT THROUGH SUNDAY. 25
TO 35 MPH WINDS ARE EXPECTED AT KCOD. OTHERWISE WEST SOUTHWEST WINDS
OF 45 TO 55 MPH WINDS WITH GUSTS TO 65 MPH ARE EXPECTED ACROSS THE
EAST SLOPE OF THE WIND RIVER MOUNTAINS DURING THIS TIME FRAME. WEST
SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 55 MPH ARE EXPECTED
ACROSS THE EAST SLOPE OF THE BIG HORN MOUNTAINS AND 30 TO 40 MPH
WINDS WITH GUSTS TO 50 MPH FROM KRKS TO KCPR.

AS THIS WEATHER FEATURE CROSSES THE DIVIDE...SCATTERED RAIN AND SNOW
SHOWERS WILL SPREAD EAST INTO SWEETWATER COUNTY INCLUDING KRKS BY
12Z SUNDAY. SCATTERED RAIN AND SNOW SHOWERS WILL SPREAD TO OTHER
AREAS EAST OF THE DIVIDE BY 18Z SUNDAY WITH RAIN AND SNOW LIKELY IN
THE BIG HORN MOUNTAINS WHICH WILL LEAD TO LOCAL MVFR CONDITIONS AND
MOUNTAIN OBSCURATIONS ALONG WITH SOME IFR CONDITIONS...ESPECIALLY IN
THE BIG HORN MOUNTAINS.

FIRE WEATHER...
SNOW WILL BECOME WIDESPREAD ACROSS THE WEST OVERNIGHT INTO SUNDAY
MORNING WITH SNOW CONTINUING THROUGH AT LEAST MONDAY. HOWEVER...ENOUGH
WARM AIR WILL LIKELY WORK INTO THE WESTERN VALLEYS TO CREATE A
RAIN...SNOW MIX OR EVEN A PERIOD OF RAIN IN THE LOWER VALLEYS
SUNDAY AFTERNOON THROUGH SUNDAY NIGHT. WINDS WILL INCREASE ONCE
AGAIN ACROSS THE WIND CORRIDOR FROM THE RED DESERT TO CASPER
SUNDAY AND SUNDAY NIGHT AND ALSO ALONG THE EAST SLOPE OF THE
ABSAROKAS AND CODY FOOTHILLS. EVEN THE EAST SLOPE OF THE WIND
RIVER AND BIGHORNS WILL BE WINDY AT TIMES. AS A STRONG JET MOVES
OVERHEAD...MOST MOUNTAIN AREAS WILL BE WINDY SUNDAY NIGHT INTO
MONDAY. IT WILL ALSO BECOME WINDY IN THE WIND RIVER BASIN ON MONDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM LATE TONIGHT THROUGH SUNDAY EVENING
WYZ002-003.

WINTER STORM WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON
WYZ012-024.

&&

SHORT TERM...SKRBAC
LONG TERM...AEM
AVIATION...LIPSON
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jan 15, 2:35 PM MST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
235 PM MST SAT JAN 15 2011

WYZ001>020-022>030-161200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
203 PM MST SAT JAN 15 2011

...WINTER STORM WATCH LATE TONIGHT THROUGH MONDAY FOR THE FAR
WESTERN WYOMING MOUNTAINS...

...HIGH WIND WATCH LATE TONIGHT THROUGH EARLY SUNDAY EVENING FOR
THE CODY FOOTHILLS AND THE EAST SLOPE OF THE ABSAROKA MOUNTAINS...

 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

MOIST NORTHWEST FLOW ALOFT IS FORECAST TO CONTINUE THROUGH TONIGHT
WEST OF THE CONTINENTAL DIVIDE. THIS WILL CONTINUE TO BRING PERIODS
OF SNOW TO THE WESTERN MOUNTAINS AND FAR WEST VALLEYS TONIGHT. THE
POTENTIAL FOR A MAJOR WINTER STORM IS GROWING ACROSS THE FAR WEST
BEGINNING LATE TONIGHT.

IN ADDITION...A HIGH WIND WILL BE POSSIBLE ACROSS THE EAST SLOPES OF
THE ABSAROKA MOUNTAINS AND THE CODY FOOTHILLS BEGINNING LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOIST NORTHWEST FLOW ALOFT IS FORECAST TO CONTINUE THROUGH NEXT
TUESDAY OVER THE REGION. THIS WILL CONTINUE BRING PERIODS OF SNOW
TO THE WESTERN MOUNTAINS AND FAR WEST VALLEYS. THE POTENTIAL FOR
A MAJOR WINTER STORM IS GROWING ACROSS THE FAR WEST SUNDAY THROUGH
MONDAY. SNOWFALL IN EXCESS OF A FOOT IS POSSIBLE IN THE MOUNTAINS.
SNOW AND RAIN IS POSSIBLE IN THE VALLEYS. THE MIXED PRECIPITATION
COULD MAKE TRAVEL HAZARDOUS.

IN ADDITION...HIGH WIND WILL BE POSSIBLE ACROSS THE EAST SLOPES OF
THE ABSAROKA MOUNTAINS...CODY FOOTHILLS AND THE SOUTH CENTRAL WIND
CORRIDORS ON SUNDAY INTO SUNDAY NIGHT.

AN ARCTIC COLD FRONT WILL PUSH SOUTH ACROSS CENTRAL WYOMING TUESDAY
NIGHT AND WEDNESDAY...USHERING IN MUCH COLDER TEMPERATURES AND
CHANCES OF SNOW.  EXPECT THE POTENTIAL FOR HAZARDOUS WINTER DRIVING
CONDITIONS AND BITTER COLD WIND CHILLS OVER PORTIONS OF CENTRAL
WYOMING TUESDAY NIGHT INTO THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
January 16, 1:00 AM MST to January 17, 5:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Winter Storm, Salt River & Wyoming Ranges

When
January 16, 2:00 AM MST to January 17, 9:00 AM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270088, 270090.